Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 169, NWS Dodge City, KS

December 12, 2022Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Dec 12, 2022, 9:07 PM CST for Clark County, Meade County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2022, 9:07 PM CST (03:07 UTC)
Expired
Dec 12, 2022, 9:45 PM CST
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 6:07 PM CST, 3 hours earlier.

Area forecast discussion, Dec 12, 6:07 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CST Mon Dec 12 2022

...Updated for aviation discussion...

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CST Mon Dec 12 2022

Multiple hazards impacting the area now and through the
overnight. First, fog and areas of dense fog will persist in an
enhanced dew point/upslope region across the south central Kansas
counties , where early afternoon highway cams were showing dense
fog. Based on saturated point HRRR forecast soundings and the
general HREF trend for visibility at 1/4mi, some areas of dense
fog are likely to continue through the evening across Ford, Kiowa
and Pratt counties, southward to the OK line and even northward
into Hodgeman and Pawnee. The uncertainty in widespread nature
will preclude extension of the earlier dense fog advisory.
Attention then turns to convection chances and threats this
evening. An intense upper jet across the AZ and NM/Mexico border
arced into southwest Kansas will lift a sharp PV anomaly max into
the SE CO/TX Panhandle and southwest Kansas area through mid
evening, juxtaposed across an ever increasingly moist boundary
layer noted in SPC 850 moisture transport fields. With the north-
south oriented surface based CAPE axis and generally parallel wind
field, the convection that may or may not develop in the western
counties should become quickly linear. Very skinny CAPE profiles
above the surface layer doesn’t support hail, and the qlcs nature
could support mesovorices (swaths of wind damage) in the 9pm to
midnight time frame. SPC’s 5% Tornado risk outlines the added risk
very quick moving mesovotices that may develop. Not all the CAMS
are all that keen with the more robust storms in that window,
namely the FV3 does support it while many others dry slot the
local area. All models have the more widespread showers and
storms moving into the eastern counties with a generally lessening
surface CAPE with time. PoPs increase significantly west to east
and the front should clear out the entire area after about 7z/1AM
or so. Beyond the convective risks tonight, the westerly momentum
Tuesday morning will lead to strong gusty westerly winds for the
entire forecast area, probably falling below the High wind
threshold, but at least making for a difficult north – south
travel Tuesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 250 PM CST Mon Dec 12 2022

We changed up NBM’s winds to the 90th percentile which better
supports the weather trends given the pipeline of cold air we'll
be seeing in the coming days. Colder air will limit highs to the
30s over most of the area through the weekend, but more impactful
will be the apparent temperatures or wind chills during the
overnight and early morning periods. Official forecast
calculations for wind chill area commonly in the single digits
every morning beginning Wednesday and lasting through the rest of
the current long term. Any slight moderation in real temperatures
through the weekend will be reinforced by more cold air into
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 603 PM CST Mon Dec 12 2022

Moist southerly winds will result in widespread low MVFR/LIFR/IFR
CIGS through 6z. A strong disturbance will approach this evening,
with thunderstorms possible between 02 and 7z. These could be
severe with high winds. After the cold front passes between 09 and
12z, VFR CIGS will return. Winds will shift to the west and
southwest behind the front and become gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  34  47  21  41 /  60   0   0   0
GCK  30  42  19  39 /  50   0   0   0
EHA  29  46  19  43 /  10   0   0   0
LBL  31  48  19  43 /  20   0   0   0
HYS  35  47  19  37 /  80  10   0   0
P28  42  55  25  43 / 100  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Finch
Hazardous weather outlook, Dec 12, 1:49 AM CST, 19 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
149 AM CST Mon Dec 12 2022

KSZ030-031-043>046-061>066-074>081-084>090-130800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
149 AM CST Mon Dec 12 2022 /1249 AM MST Mon Dec 12 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Monday.

Widespread fog is expected for several hours Monday morning.
Strong south winds will gust to near 45 mph through Monday
afternoon.

Scattered thunderstorms are expected Monday night, mainly after
9 pm, and mainly east of US Highway 83. Some storms are expected
to produce marginally severe hail to quarter size and wind gusts
to near 60 mph. Some weak tornadoes are possible, embedded within
convective lines, especially east of Dodge City overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

Strong west winds are expected Tuesday, followed by strong
northwest winds Wednesday and Thursday. Gusts of 40 to 45 mph will
be common each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activiation will likely be necessary Monday night.

Turner

In the hours before

Special weather statement, Dec 12, 6:54 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
654 PM CST Mon Dec 12 2022

KSZ075-076-085-086-130130-
Seward KS-Stevens KS-Grant KS-Haskell KS-
654 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern Seward,
southeastern Grant, eastern Stevens and southwestern Haskell Counties
through 730 PM CST...

At 653 PM CST, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Woods around 705 PM CST.

Other locations in the path of this storm include Moscow and Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3701 10121 3712 10141 3748 10120 3733 10091
TIME...MOT...LOC 0053Z 212DEG 35KT 3712 10129

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Dec 12, 7:18 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
718 PM CST Mon Dec 12 2022

KSZ075-076-085-086-130145-
Seward KS-Stevens KS-Grant KS-Haskell KS-
718 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern Seward,
southeastern Grant, northeastern Stevens and Haskell Counties through
745 PM CST...

At 718 PM CST, Doppler radar was tracking a strong thunderstorm very
near Cave, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Satanta and Ryus around 730 PM CST.

Other locations in the path of this storm include Sublette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3740 10124 3774 10106 3757 10065 3756 10065
      3727 10101
TIME...MOT...LOC 0118Z 213DEG 42KT 3733 10111

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Dec 12, 7:20 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
720 PM CST Mon Dec 12 2022

KSZ043-044-130145-
Lane KS-Scott KS-
720 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northeastern Scott
and northwestern Lane Counties through 745 PM CST...

At 719 PM CST, Doppler radar was tracking a strong thunderstorm near
Grigston, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Amy around 725 PM CST.
  Manning around 730 PM CST.
  Dighton and Healy around 735 PM CST.

Other locations in the path of this storm include Shields and
Pendennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10025 3869 10025 3828 10063 3838 10082
      3870 10078
TIME...MOT...LOC 0119Z 213DEG 42KT 3841 10068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Dec 12, 8:11 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
811 PM CST Mon Dec 12 2022

KSZ063-076-077-130245-
Gray KS-Finney KS-Haskell KS-
811 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of eastern Finney,
northwestern Gray and northeastern Haskell Counties through 845 PM
CST...

At 811 PM CST, Doppler radar was tracking a strong thunderstorm near
Plymell, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pierceville around 825 PM CST.
  Charleston around 830 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3765 10071 3774 10090 3815 10065 3802 10033
TIME...MOT...LOC 0211Z 213DEG 37KT 3776 10076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Dec 12, 8:28 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
828 PM CST Mon Dec 12 2022

KSZ030-130300-
Trego KS-
828 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern Trego
County through 900 PM CST...

At 828 PM CST, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Voda around 840 PM CST.
  Wakeeney around 845 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 9959 3879 9999 3889 10015 3913 10015
      3913 9959
TIME...MOT...LOC 0228Z 219DEG 39KT 3890 10002

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Dec 12, 8:41 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
841 PM CST Mon Dec 12 2022

KSZ044-063-077-130315-
Gray KS-Finney KS-Lane KS-
841 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northeastern Finney,
south central Lane and northwestern Gray Counties through 915 PM
CST...

At 841 PM CST, Doppler radar was tracking a strong thunderstorm near
Pierceville, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Finney, south central Lane and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 10023 3810 10023 3787 10048 3798 10075
      3830 10058
TIME...MOT...LOC 0241Z 209DEG 31KT 3796 10063

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 6:34 PM CSTSpecial Weather StatementDDCStevens26 min
Dec 12, 6:44 PM CSTSpecial Weather StatementDDCFinney31 min
Dec 12, 6:54 PM CSTSpecial Weather StatementDDCStevens36 min
Dec 12, 7:18 PM CSTSpecial Weather StatementDDCHaskell27 min
Dec 12, 7:20 PM CSTSpecial Weather StatementDDCLane25 min
Dec 12, 8:11 PM CSTSpecial Weather StatementDDCFinney34 min
Dec 12, 8:28 PM CSTSpecial Weather StatementDDCTrego32 min
Dec 12, 8:41 PM CSTSpecial Weather StatementDDCFinney34 min
Dec 12, 9:11 PM CSTSpecial Weather StatementDDCFord34 min
Dec 12, 9:42 PM CSTSevere Thunderstorm WarningDDCClark48 min
Dec 12, 9:48 PM CSTSpecial Weather StatementDDCEllis, Rush27 min
Dec 12, 9:57 PM CSTTornado WarningDDCClark, Comanche48 min
Dec 12, 10:06 PM CSTSevere Thunderstorm WarningDDCClark, Meade14 min
Dec 12, 10:28 PM CSTSpecial Weather StatementDDCClark32 min
Dec 12, 10:32 PM CSTSpecial Weather StatementDDCKiowa28 min
Dec 12, 10:37 PM CSTSpecial Weather StatementDDCRush23 min
Dec 12, 10:43 PM CSTSpecial Weather StatementDDCPratt, Stafford32 min
Dec 12, 10:46 PM CSTSpecial Weather StatementDDCClark29 min
Dec 12, 10:51 PM CSTTornado WarningDDCClark, Comanche18 min
Dec 12, 11:14 PM CSTSpecial Weather StatementDDCBarber, Comanche, Pratt31 min
Dec 12, 11:24 PM CSTSpecial Weather StatementDDCClark36 min
Dec 12, 11:28 PM CSTSpecial Weather StatementDDCComanche17 min
Dec 12, 11:59 PM CSTSpecial Weather StatementDDCPratt31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.